Overview of Opiates
Opiate drugs are derived from seeds of the opiate poppy. Opiates can be natural or synthetic; opioid is the term used to refer to a synthetic opiate drug. Examples of opiates and synthetic opiates include heroin, morphine, codeine, hydromorphone, oxycodone (OxyCotin), meperidine, diphenoxylate, hydrocodone (Vicodin), fentanyl, and propoxyphene. Each ranges in potency and ability to bind in the brain. Depending on the drug, opiates can be injected, smoked, taken orally, and in rare cases, snorted. If injected or smoked, the user will experience a rush of euphoria and decreased sensitivity to pain. If taken orally, the result is the same without a rush and with a slower onset of the effects. Opiates are extremely addictive and pose a severe risk of overdose.
Opiates are more abused than any other drug with the exception of alcohol and marijuana. The addictive nature of opiates contributes to their continued abuse in users. The majority of opiate abusers use prescription pills that are taken against the original intent of the physician. For more information on prescription opioids, visit the Prescription Drug Health Topic.
Short-Term Effects of Opiates
The short-term effects of opiate use include pinpoint pupils, constipation, eyelid droop, head-nods forward, insensitivity to pain, confusion and depressed respiration (slowed breathing). Depressed respiration is the most dangerous, leading to a risk of brain damage caused by hypoxia (insufficient amount of oxygen reaching the tissues), and in some cases death by overdose – see Overdose below.
Long-Term Effects of Opiates
The long-term effects of opiate use include impaired reproductive function and a suppressed immune system. The most detrimental long-term damage occurs in the brain. Research suggests that the reward systems in the brain become altered and that anxiety and negative feelings arise as soon as the drug wears off. These phenomena are responsible for continued use of the drug and relapse in recovered users.
Overdose resulting from opiate use has become a critical health concern as deaths due to opiate overdose have been drastically increasing in the last ten years. Opiate overdose is most often a result of depressed respiration and commonly occurs when (1) an individual receives a does that is much higher than expected, or (2) opiate use is combined with other drugs or alcohol. Opiate overdoses can be extremely lethal. Naloxone (Narcan) can almost immediately reverse the effects. If an overdose is suspected, medical help should be called immediately.
The early signs of withdrawal include watery eyes, a runny nose, diarrhea, yawning and sweating. Intermediate signs of withdrawal include restlessness, irritability, and loss of appetite. It can feel like the flu. Late signs of withdrawal include diarrhea, shivering, sweating, abdominal cramps, muscle pain, physically kicking of the leg (one reason withdrawal is called “kicking”), and increased sensitivity to pain. The physical symptoms subside after a couple of days but other withdrawal symptoms are much longer lasting. Dysphoria, or a general feeling of lousiness, can last months, and cravings can be so strong that the user cannot think of anything else.
How We Can Help
If you think you or a friend may have an issue with opiate Drug Abuse, call (530) 752-6334 or go to Health-e-Messaging and log in to schedule an appointment with the Alcohol, Tobacco and Other Drug Intervention Services Coordinator. There is no charge for the confidential appointment.
Heroin (National Institute on Drug Abuse)